Alert archive / Kansas / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 121, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 15, 2013, 7:34 PM CDT for Barton County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2013, 7:34 PM CDT (00:34 UTC)
- Expired
- Jun 15, 2013, 8:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Barton County, KS
The radar
The Dodge City radar (KDDC), 131 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 7:42 PM CDT | HAIL 1 | Hoisington, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 564 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2710 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
429
WUUS53 KICT 160034
SVRICT
KSC009-160130-
/O.NEW.KICT.SV.W.0121.130616T0034Z-130616T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
734 PM CDT SAT JUN 15 2013
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BARTON COUNTY IN CENTRAL KANSAS...
* UNTIL 830 PM CDT
* AT 730 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
HOISINGTON...AND MOVING EAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HOISINGTON AND CLAFLIN.
THIS WARNING REPLACES THE PREVIOUS SEVERE THUNDERSTORM WARNING FOR
BARTON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3849 9893 3855 9890 3861 9848 3835 9848
3839 9894
TIME...MOT...LOC 0034Z 291DEG 8KT 3849 9880
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
423
WWUS53 KICT 160106
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
806 PM CDT SAT JUN 15 2013
KSC009-160130-
/O.CON.KICT.SV.W.0121.000000T0000Z-130616T0130Z/
BARTON KS-
806 PM CDT SAT JUN 15 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL BARTON
COUNTY UNTIL 830 PM CDT...
AT 804 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HOISINGTON...
AND MOVING EAST AT 20 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HOISINGTON AND CLAFLIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3849 9893 3853 9891 3855 9848 3835 9848
3839 9894
TIME...MOT...LOC 0106Z 275DEG 20KT 3845 9879
HAIL...0.88IN
WIND...60MPH
$$970
WWUS53 KICT 160128
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
828 PM CDT SAT JUN 15 2013
KSC009-160138-
/O.EXP.KICT.SV.W.0121.000000T0000Z-130616T0130Z/
BARTON KS-
828 PM CDT SAT JUN 15 2013
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BARTON COUNTY WILL
EXPIRE AT 830 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL AND GUSTY WINDS TO 50 MPH ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
LAT...LON 3849 9893 3853 9891 3855 9848 3835 9848
3839 9894
TIME...MOT...LOC 0128Z 275DEG 20KT 3844 9863
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 2:19 PM CDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jun 15, 2:19 PM CDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 219 PM CDT SAT JUN 15 2013 .SHORT TERM...(THIS EVENING THROUGH TUESDAY) ISSUED AT 209 PM CDT SAT JUN 15 2013 SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE NORTH AND EXPAND IN COVERAGE ACROSS SOUTHEAST KANSAS EARLY THIS AFTERNOON WITHIN A WEAKLY CAPPED AND VERY MOIST PBL WITH MLCAPE IN EXCESS OF 3000 J/KG. HEAVY RAIN AND A FEW DAMAGING WIND GUSTS APPEAR TO BE THE PRIMARY THREATS WITH THIS ACTIVITY AS IT LIFTS ACROSS THE INSTABILITY AXIS OVER SOUTHEAST KANSAS THROUGH THE EVENING HOURS. MAINTAINED LOW POPS THIS EVENING AND OVERNIGHT AS LOW LEVEL MOISTURE IS PROGGED TO RETURN WEST WITH SFC PRESSURE FALLS ACROSS THE SOUTHERN HIGH PLAINS/WEAK H10-H85 CONVERGENCE ALLOWING FOR ISOLATED TO WIDELY SCATTERED DEEP MOIST CONVECTION ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS BUT CONFIDENCE IN TIMING REMAINS LOW AS THE WEAK LLJ FOCUS APPEARS TO REMAIN WEST OF THE FORECAST AREA. IN ADDITION...FORWARD PROPAGATING CORFIDI VECTORS WOULD KEEP THE BULK OF THE ACTIVITY WEST OF THE FORECAST AREA TONIGHT. AFTER A LULL THROUGH MUCH OF THE DAY ON SUNDAY...LOW LEVEL UPSLOPE FLOW ACROSS THE CENTRAL HIGH PLAINS SHOULD ALLOW FOR WIDELY SCATTERED THUNDERSTORM DEVELOPMENT ON SUNDAY AFTERNOON ACROSS THE CENTRAL HIGH PLAINS. THIS ACTIVITY IS EXPECTED TO GROW UPSCALE INTO A FORWARD PROPAGATING MCS IMPACTING MUCH OF THE FORECAST AREA SUNDAY NIGHT POSSIBLY LINGERING INTO EARLY MONDAY. DAMAGING WINDS AND HEAVY RAINFALL APPEAR TO BE THE MAIN THREATS. MONDAY-TUESDAY...A POST-FRONTAL STABLE REGIME IS ANTICIPATED EARLY IN THE WEEK WITH HIGHS IN THE 80S AND LOWS IN THE 60S. .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 209 PM CDT SAT JUN 15 2013 MAINTAINED LOW POPS CENTERED ON MID-WEEK AS LOW LEVEL MOISTURE RETURNS TO THE AREA BEFORE THE MID/UPPER RIDGE RETURNS LATE IN THE WEEK WITH RISING TEMPERATURES AND DRY WEATHER RETURNING TO THE CENTRAL PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1229 PM CDT SAT JUN 15 2013 A WEAK MID LEVEL IMPULSE CONTINUES TO MOVE NORTHEAST ACROSS SOUTH CEN KS AT THIS TIME...WITH SOME WIDELY SCATTERED SHOWERS AND A FEW STORMS ACROSS PORTIONS OF CEN KS. EXPECT THIS WIDELY SCATTERED SHOWER TREND TO CONTINUE ACROSS CEN AND SOUTH CEN KS FOR THE AFTERNOON HOURS...AS DIURNAL HEATING INCREASES. STEEP LAPSE RATES ASSOCIATED WITH THIS COOLER AIR ALOFT MAY LEAD TO THE SHOWERS BECOMING MORE NUMEROUS FOR THE AFTERNOON HOURS ESPECIALLY OVER SOUTH CEN AND SOUTHEAST KS. ALREADY SEEING SIGNS OF THIS ACROSS CEN OK AT THIS TIME. SO SEE CONVECTIVE ACTIVITY INCREASING FOR AREAS ALONG AND EAST OF THE KS TURNPIKE WHERE HIGHER SFC DEWPOINT AIR IS LOCATED WITH HIGHER INSTABILITY AXIS. SO WILL GO WITH VCTS FOR MOST TAF LOCATIONS FOR THIS DIURNALLY DRIVEN ACTIVITY...WITH VFR CEILINGS EXPECTED. WILL GO WITH SOME MVFR VSBYS AND A TEMPO -TSRA GROUP FOR THE KCNU TAF AS INSTABILITY AXIS WILL BE RIGHT OVER THIS AREA FOR A FEW ROUND OF CONVECTION BETWEEN 21Z/SAT-02Z/SUN. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 71 89 67 86 / 40 20 80 20 HUTCHINSON 69 90 67 86 / 40 40 80 10 NEWTON 70 89 67 85 / 40 20 80 10 ELDORADO 70 88 67 85 / 40 20 80 20 WINFIELD-KWLD 72 89 68 86 / 30 20 80 30 RUSSELL 68 90 65 86 / 40 40 80 10 GREAT BEND 68 90 65 85 / 40 40 80 10 SALINA 69 90 66 86 / 40 30 60 10 MCPHERSON 69 89 66 86 / 40 30 80 10 COFFEYVILLE 72 88 68 85 / 50 30 80 50 CHANUTE 70 88 67 84 / 60 30 70 50 IOLA 70 87 67 84 / 60 30 60 50 PARSONS-KPPF 71 88 68 84 / 60 30 70 50 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 15, 4:45 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 445 PM CDT SAT JUN 15 2013 KSZ032-033-047>053-067>072-082-083-091>096-098>100-162145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 445 PM CDT SAT JUN 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL GRADUALLY DIMINISH OVER SOUTHEAST KANSAS THIS EVENING. OTHER STRONG THUNDERSTORMS MAY DEVELOP ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING. THE STRONGEST STORMS WILL PRODUCE WIND GUSTS TO 50 MPH...SMALL HAIL AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE STORMS ARE EXPECTED TO DEVELOP ON SUNDAY AFTERNOON AND SUNDAY NIGHT...WITH THE BEST CHANCES OCCURRING SUNDAY NIGHT ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THUNDERSTORMS WILL DEVELOP ON SUNDAY AFTERNOON OVER WESTERN KANSAS AND MOVE SOUTHEAST ACROSS THE REGION SUNDAY NIGHT. A LARGE COMPLEX OF THUNDERSTORMS IS EXPECTED TO IMPACT THE AREA SUNDAY NIGHT WITH DAMAGING WINDS AND TORRENTIAL DOWNPOURS EXPECTED ACROSS MUCH OF THE AREA. A FLOOD WATCH HAS BEEN ISSUED SUNDAY NIGHT AND EARLY MONDAY FOR MUCH OF SOUTHEAST KANSAS DUE TO SATURATED SOILS FROM RECENT HEAVY RAINFALL. ADDITIONAL CHANCES FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND THURSDAY. A FEW STRONG STORMS ARE POSSIBLE WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP MWM
In the hours before
Special weather statement, Jun 15, 4:58 PM CDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 458 PM CDT SAT JUN 15 2013 KSZ049-152245- SALINE- 458 PM CDT SAT JUN 15 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SALINE COUNTY... AT 457 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BROOKVILLE...OR 10 MILES WEST OF SALINA... AND MOVING SOUTHEAST AT 15 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3880 9755 3866 9772 3877 9789 3891 9781 TIME...MOT...LOC 2158Z 305DEG 14KT 3879 9779
Special weather statement, Jun 15, 5:22 PM CDT, 2 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT SAT JUN 15 2013
KSZ032-048-152300-
ELLSWORTH-RUSSELL-
522 PM CDT SAT JUN 15 2013
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELLSWORTH AND RUSSELL COUNTIES...
AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR DORRANCE...OR 16 MILES EAST OF RUSSELL...
AND MOVING EAST AT 20 MPH.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3886 9862 3887 9847 3887 9832 3870 9823
3873 9864
TIME...MOT...LOC 2222Z 271DEG 16KT 3881 9854Special weather statement, Jun 15, 5:56 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 556 PM CDT SAT JUN 15 2013 KSZ032-047-048-152330- BARTON-ELLSWORTH-RUSSELL- 556 PM CDT SAT JUN 15 2013 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BARTON...ELLSWORTH AND RUSSELL COUNTIES... AT 554 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTH OF DORRANCE...OR 18 MILES SOUTHEAST OF RUSSELL...AND MOVING EAST AT 20 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. && LAT...LON 3879 9837 3861 9838 3864 9867 3879 9865 TIME...MOT...LOC 2256Z 273DEG 16KT 3872 9858
Local storm report, Jun 15, 6:43 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
643 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM TSTM WND GST 2 N HOLYROOD 38.62N 98.41W
06/15/2013 E65 MPH ELLSWORTH KS LAW ENFORCEMENT
&&
SMFLocal storm report, Jun 15, 7:09 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL CLAFLIN 38.52N 98.54W
06/15/2013 E1.00 INCH BARTON KS TRAINED SPOTTER
&&
JMCLocal storm report, Jun 15, 7:10 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT SAT JUN 15 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST CLAFLIN 38.52N 98.54W
06/15/2013 E60 MPH BARTON KS TRAINED SPOTTER
&&
JMCThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 8:17 PM CDT | Special Weather Statement | ICT | Rice | 28 min |
| Jun 15, 8:39 PM CDT | Special Weather Statement | ICT | Barton | 36 min |
| Jun 15, 8:49 PM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| Jun 16, 2:03 AM CDT | Special Weather Statement | ICT | Kingman | 27 min |
| Jun 16, 3:55 AM CDT | Special Weather Statement | ICT | Butler | 65 min |
| Jun 16, 3:47 PM CDT | Special Weather Statement | ICT | Sumner | 43 min |
| Jun 16, 5:04 PM CDT | Special Weather Statement | ICT | Cowley | 41 min |
| Jun 16, 5:17 PM CDT | Severe Thunderstorm Warning | ICT | Cowley, Sumner | 58 min |
| Jun 16, 5:51 PM CDT | Special Weather Statement | ICT | Cowley | 39 min |
| Jun 16, 6:02 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 58 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.